Cancer of the thyroid appearing after (but probably not caused by) treatment with radioactive iodine
George Crile, M.D.
Resident Emeritus Consultant, Department of General Surgery
Caldwell B. Esselstyn, M.D.
Department of General Surgery
Sebastian A. Cook, M.D.
Department of Nuclear Medicine
In the 30 years that 131I has been used in the treatment of hyperthyroidism, its use has not been associated with any increase in the incidence of cancer of the thyroid. McDougall1 reported 15 cases and showed that in six of them the period between treatment and the appearance of the cancer was so short (3 months to 4 years) that the cancer probably was not caused by radiation, but was present at the time of treatment. In 7 of 15 patients, the dose of 131I was so low (less than 3.5 mCi in four cases and less than 6.7 mCi in three cases) that the radiation was not sufficient to stop the proliferation of the thyroid cells. In one patient, the dose was not stated. In only four patients of the tens of thousands who have been treated with 131I did a cancer appear after an adequate dose and after a lapse of time sufficient to allow for its possible induction by radiation.
Nodular goiter with hyperthyroidism is not as common as Graves’ disease, and often it is associated with a larger nodular goiter for which thyroidectomy is a more effective treatment than 131I. Nevertheless a cancer of the thyroid has been reported 3 years and 9 months after treatment with 30 mCi 131I.2 The cancer was on the side opposite the original adenoma and probably, because of its appearance so soon after the treatment, it was not caused by the radiation. The case reported here is similar in . . .